Vermont, 2013

Strong Wind in Vermont, January 20, 2013

January 20, 2013 · NWS BTV · 16 events in 16 counties and zones

Strong low pressure moved across Quebec, while its associated vigorous cold front moved across Vermont during the late morning to early afternoon hours of January 20th. Strong west winds measured in excess of 50 mph caused numerous reports of scattered tree branch, tree or power line failures in Vermont.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Strong low pressure moved across Quebec, while its associated vigorous cold front moved across Vermont during the late morning to early afternoon hours of January 20th.

Strong west winds measured in excess of 50 mph caused numerous reports of scattered tree branch, tree or power line failures in Vermont. An estimated 10,000 customers lost power during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 20, 9:46 AM EST, 14 minutes earlier.

Area forecast discussion, Jan 20, 9:46 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
946 AM EST SUN JAN 20 2013

.SYNOPSIS...
INTERESTING WEATHER DAY IN STORE TODAY WITH THE MAIN HAZARD BEING
STRONG AND DAMAGING WINDS ASSOCIATED WITH A STRONG LOW PRESSURE
SYSTEM PASSING TO OUR NORTH. THERE WILL ALSO BE RAIN SHOWERS THIS
MORNING CHANGING OVER TO SNOW SHOWERS AS COLD AIR MOVES INTO THE
REGION BEHIND AN APPROACHING COLD FRONT. COLD WEATHER THEN
SETTLES IN ACROSS THE REGION FOR THIS WEEK...WITH A FEW CHANCES
FOR LIGHT SNOW.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 925 AM EST SUNDAY...INITIAL COLD FRONT PROGRESSING EASTWARD
ACROSS THE AREA NOW WITH BAND OF RAIN/SNOW SQUALLS AND POSSIBLE
EMBEDDED THUNDER. STRONGEST WINDS WILL OCCUR OVER THE NEXT FEW
HOURS ACROSS THE SAINT LAWRENCE VALLEY AND ADIRONDACKS OF NEW YORK
BEFORE SECOND STRONGER COLD FRONT AND BAND OF SNOW SHOWERS/SQUALLS
PUSH THROUGH 15Z-18Z ACROSS NEW YORK AND 17Z-21Z ACROSS VERMONT.
GREATEST THREAT FOR SQUALLS WILL BE ACROSS NORTHERN NEW YORK AND
NORTHERN VERMONT WHERE THE STRONGEST TEMPERATURE GRADIENT
ASSOCIATED WITH THE COLD FRONT LIES. MAY SEE SOME BREAKS OF SUN
AS WELL IN BETWEEN FRONTS WHICH WILL INCREASE MIXING AND WIND GUST
POTENTIAL SO WILL LEAVE ALL HEADLINES IN PLACE FOR NOW.

PREVIOUS DISCUSSION FROM 430 AM FOLLOWS...
CLIPPER SYSTEM WITH STRONG DEEPENING LOW PRESSURE CURRENTLY
PASSING NORTH OF OUR FORECAST AREA. MOISTURE HAS SO FAR BEEN
LIMITED AHEAD OF THE FIRST OF TWO APPROACHING COLD FRONTS. THERE
IS A LINE OF RAIN SHOWERS RIGHT ALONG THE FIRST COLD FRONT
THOUGH...AND THIS LINE IS HEADED NORTHEASTWARD TOWARDS ARE
FORECAST AREA. THERE ARE STRONG GUSTY WINDS ALONG AND BEHIND THE
FRONT...AND THERE IS EVEN LIGHTNING ALONG THE FRONT. CURRENT
TEMPERATURES AT 4AM ACROSS OUR FORECAST AREA RANGE FROM THE LOWER
TO MID 20S EAST OF THE GREENS WHERE COLD IS DAMMED UP ALONG SIDE
THE MOUNTAINS...TO UPPER 40S IN THE SAINT LAWRENCE VALLEY WITH
WARM SOUTHWESTERLY FLOW AHEAD OF THE COLD FRONT. DURING THE
INITIAL COLD THERMAL ADVECTION SURGE BEHIND THIS FIRST LIGHTNING
ACCOMPANIED COLD FRONT THERE IS POTENTIAL FOR THE STRONGEST WINDS
TO OCCUR. THEREFORE STRONGEST WINDS OF THE DAY WILL BE IN THE
WINDOW BETWEEN THE FIRST COLD FRONT AND THE SECOND COLD FRONT
WHICH WILL MOVE ACROSS THE REGION THIS AFTERNOON. IMPRESSIVE
HEIGHT AND PRESSURE FALLS AND CORRESPONDING STRONG ISALLOBARIC
FLOW HAS LED TO INCREASED FORECASTER CONFIDENCE AND WE MAY SEE
GUSTS UP TO 65 MPH. THE STRONGEST WINDS WILL OCCUR IN NORTHERN NEW
YORK AND EXTREME NORTHWESTERN VERMONT...ESPECIALLY IN THE SAINT
LAWRENCE VALLEY WHICH IS CONDUCIVE TO FUNNELED FLOW IN THE
SOUTHWEST ORIENTED VALLEY. WITH THIS SOUTHWEST FLOW THERE MAY EVEN
BE SOME LAKE EFFECT SNOW FROM ONTARIO WHICH WILL REACH THE
SOUTHERN SAINT LAWRENCE VALLEY...UP TO 2 INCHES OF SNOW IS
POSSIBLE. THERE IS ALSO STILL A POSSIBILITY FOR SOME SNOW SQUALLS
THIS AFTERNOON WITH THE SECOND ARCTIC COLD FRONTAL
PASSAGE...THOUGH FEEL THE STRONG WINDS MAY BE THE BIGGER IMPACT OF
THESE WEATHER FEATURES TODAY. WINDS WILL VEER FROM SOUTHWEST TO
WESTERLY AFTER THE ARCTIC FRONTAL PASSAGE. TEMPERATURES WILL FALL
RAPIDLY FOLLOWING THAT FRONT...THIS MAY CREATE A FLASH FREEZE ON
AREA ROADWAYS.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY/...
AS OF 440 AM EST SUNDAY...SURFACE HIGH WILL RIDGE INTO THE NORTH
COUNTRY TONIGHT AND COLD ARCTIC AIR SINKS DOWN ACROSS THE REGION
FOLLOWING DEPARTING COLD FRONTS. MIN TEMPERATURES WILL DROP INTO
THE SINGLE DIGITS ABOVE AND BELOW ZERO...AND EVEN SOME NEGATIVE
TEENS IN THE NORTHEAST KINGDOM. DURING THE DAY MONDAY A LOW
PRESSURE SYSTEM WILL DROP SOUTHEASTWARD FROM THE GREAT LAKES
REGION ACROSS WESTERN NEW YORK...AND THEN OFF THE COAST OF NEW
JERSEY MONDAY NIGHT. THERE WILL BE SOME SNOW WITH THIS
FEATURE...THOUGH MOISTURE APPEARS TO BE FAIRLY LIMITED WITH NOT A
LOT OF DEEP LAYER MOISTURE. FEEL THAT WITH THE COLD AIR ADVECTION
THOUGH AND PATH OF THE LOW IT WARRANTS A MENTION FOR CHANCE FOR
SOME SNOW ACROSS THE SOUTHERN HALF OF OUR CWA. TEMPERATURES WILL
REMAIN COLD AND ABOUT 15 DEGREES BELOW NORMAL FOR THIS TIME OF
YEAR FROM TONIGHT THROUGH TUESDAY. MINIMUM TEMPERATURES WILL BE
IN THE NEGATIVE SINGLE DIGITS AND TEENS TOMORROW NIGHT AGAIN.
EACH DAY WILL GET SLIGHTLY COLDER TOO...FROM MONDAY INTO TUESDAY
AND SO ON. TEMPERATURES MONDAY RANGE FROM THE SINGLE DIGITS NORTH
TO THE TEENS IN OUR SOUTHERN ZONES...AND TUESDAY A FEW DEGREES
COLDER THAN THOSE READINGS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 348 AM EST SUNDAY...ARCTIC CHILL WILL PREVAIL THROUGH
THURSDAY FOLLOWED BY MODERATING TEMPERATURES AND A CHANCE OF SNOW
LATER IN THE WEEK.

LARGE UPPER TROUGH WILL PREVAIL OVER THE NORTHEAST THROUGH MUCH
OF THE EXTENDED PERIOD. WHILE WEAK HIGH PRESSURE WILL RESIDE AT
THE SURFACE THROUGH THURSDAY...MEAN 1000-500MB RH REMAINS RATHER
HIGH...SO EXPECT PARTLY TO MOSTLY CLOUDY SKIES. NOT MUCH SUPPORT
FOR PRECIPITATION HOWEVER. A SERIES OF DISTURBANCES EMBEDDED IN
THE FLOW ALOFT MAY BRING A FEW LIGHT SNOW SHOWERS OR FLURRIES TO
THE AREA THROUGH WEDNESDAY...BUT NOTHING MORE. VERY COLD AIRMASS
WILL BE ENTRENCHED OVER THE REGION. 850 MB TEMPS EXPECTED TO
RANGE FROM -20C TO AS LOW AS -30C OVER NORTHERN AREAS INTO
THURSDAY. THE RESULT WILL BE TEMPERATURES MUCH BELOW NORMAL WITH
HIGHS GENERALLY IN THE SINGLE NUMBERS...WITH NORTHERN AREAS
STRUGGLING TO REACH ZERO WEDNESDAY. CLOUD COVER MAY PREVENT
NIGHTTIME READINGS FROM REALLY BOTTOMING OUT...BUT STILL LOOKING
FOR LOWS TO RANGE FROM ZERO TO 20 BELOW MONDAY NIGHT THROUGH
WEDNESDAY NIGHT...WITH EVEN LOWER READINGS IN THE ADIRONDACKS AND
NORTHEAST KINGDOM. "MILDEST" READINGS WILL BE IN THE VALLEYS
WHERE SNOW COVER IS VERY LIMITED.

DURING THURSDAY...UPPER TROUGH BEGINS TO RETREAT TO THE NORTHEAST
AND WEAK RIDGING DEVELOPS AHEAD OF LOW PRESSURE DEVELOPING ACROSS
THE CENTRAL PLAINS. THIS LOW STRENGTHENS AS IT MOVES ACROSS OHIO
RIVER VALLEY THURSDAY NIGHT. ECMWF AND GFS OFFERING DIFFERENT
SOLUTIONS REGARDING TRACK OF LOW. GFS MUCH FURTHER SOUTH...WITH
LOW PASSING OFF MID ATLANTIC COAST FRIDAY AND PRECIP REMAINING TO
OUR SOUTH. ECMWF INDICATING SNOW DEVELOPING ACROSS NORTH COUNTRY
LATE THURSDAY NIGHT AND CONTINUING FRIDAY WITH SURFACE LOW
PROGGED TO BE NEAR LONG ISLAND FRIDAY AFTERNOON. WITH SUCH LARGE
DIFFERENCES...HAVE STAYED CLOSE TO PREVIOUS FORECAST...WHICH IS
CLOSER TO ECMWF SOLUTION. HAVE INDICATED A 40% CHANCE OF
SNOW...BUT CONFIDENCE NOT ALL THAT HIGH. BOTH MODELS INDICATE
CHANCE SNOW SHOWERS SATURDAY WITH UPPER TROUGH OVER THE AREA.
HIGH TEMPERATURES FRIDAY AND SATURDAY WILL BE IN THE TEENS TO
AROUND 20. THIS IS STILL WELL BELOW NORMAL...BUT NOT NEARLY AS
COLD AS TEMPERATURES DURING MIDWEEK.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
THROUGH 12Z MONDAY...THE BIGGEST AVIATION CONCERN TODAY WILL BE
STRONG WINDS. SOUTH WINDS SHIFTING TO WEST-SOUTHWEST AND INCREASING
TO 15-30KTS WITH SOME GUSTS 40-45KTS THIS MORNING. AREAS OF LLWS
BEFORE THE CHANGE IN SURFACE WINDS...MAINLY OVER VERMONT SITES.

ARCTIC FRONT MOVING ACROSS THE REGION THIS MORNING ACCOMPANIED BY
LINE OF RAIN SHOWERS WITH SOME EMBEDDED THUNDER...ESPECIALLY
ACROSS NORTHERN NEW YORK THROUGH 15Z. SCATTERED RAIN SHOWERS WILL
TRANSITION TO SNOW SHOWERS OR SQUALLS BEFORE ENDING MOST AREAS BY
18Z. EXCEPTION WILL BE KSLK WHERE CHANCE SNOW SHOWERS CONTINUES
INTO THE EVENING HOURS.

PREVAILING CONDITIONS WILL BE VFR TODAY...BUT LOWERING TO MVFR IN
RAIN/SNOW SHOWERS. BRIEF IFR POSSIBLE IN ANY SNOW SQUALLS...BUT
DIFFICULT TO TIME EXACTLY. BEST CHANCE BETWEEN 14Z-18Z.

MAINLY VFR TONIGHT WITH ANY SNOW SHOWERS ENDING KSLK. WINDS
DIMINISHING LATER THIS AFTERNOON THROUGH TONIGHT. EXPECT WINDS TO
BE 10 KTS OR LESS AFTER 04Z MONDAY.

OUTLOOK 12Z MONDAY THROUGH THURSDAY...

12Z MONDAY THROUGH 00Z TUESDAY...MOSTLY VFR.

00Z TUESDAY THROUGH 18Z TUESDAY...OCNL MVFR/IFR IN LIGHT SNOW.

18Z TUESDAY ONWARD...MOSTLY VFR UNDER HIGH PRESSURE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VTZ001-002.
     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR VTZ003>012-
     016>019.
NY...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR NYZ026>031-
     034-087.
     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ035.

&&

SYNOPSIS...NEILES
NEAR TERM...NEILES/MUCCILLI
SHORT TERM...NEILES
LONG TERM...RJS
AVIATION...RJS
Hazardous weather outlook, Jan 20, 3:42 AM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
342 AM EST SUN JAN 20 2013

NYZ026>031-034-087-VTZ001-002-210845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-
342 AM EST SUN JAN 20 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD AIR MASS WILL BE IN PLACE ACROSS THE REGION FOR THE REST OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ035-VTZ003>012-016>019-210845-
EASTERN ESSEX-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
342 AM EST SUN JAN 20 2013

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD AIR MASS WILL BE IN PLACE ACROSS THE REGION FOR THE REST OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 20, 7:10 AM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
710 AM EST SUN JAN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     NON-TSTM WND GST 2 ENE POTSDAM           44.68N  74.95W
01/20/2013  M59 MPH          ST. LAWRENCE       NY   AWOS

            AWOS

&&

EVENT NUMBER BTV1300001

MUCCILLI
Special weather statement, Jan 20, 8:26 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
826 AM EST SUN JAN 20 2013

NYZ028-034-035-VTZ001>012-016>019-201530-
EASTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...LAKE PLACID...
PORT HENRY...TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...
NEWPORT...ISLAND POND...BURLINGTON...JOHNSON...STOWE...
ST. JOHNSBURY...MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...
RANDOLPH...RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...
ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...RIPTON...
EAST WALLINGFORD...KILLINGTON
826 AM EST SUN JAN 20 2013

...LINE OF SHOWERS AND GUSTY WINDS TO IMPACT THE AREA THIS MORNING...

EXPECT BURSTS OF HEAVY PRECIPITATION AND GUSTY WINDS WITH A LINE
OF SHOWERS MOVING THROUGH THE CHAMPLAIN VALLEY AND REMAINDER OF
VERMONT THIS MORNING. THIS LINE HAS ALREADY PRODUCED HEAVY SNOW
SHOWERS IN NORTHERN NEW YORK AND WIND GUSTS TO 50 MPH EARLIER THIS
MORNING. EXPECT VISIBILITIES TO FALL BELOW A MILE AT THE ONSET OF
THE SHOWERS...WHICH WILL BE MAINLY RAIN SHOWERS IN THE CHAMPLAIN
VALLEY BUT RAIN AND SNOW SHOWERS OVER THE REMAINDER OF VERMONT.
EXPECT WIND GUSTS IN THE 40 TO 50 MPH RANGE WITH THE SHOWERS AND
THERE MAY EVEN BE A RUMBLE OF THUNDER...ESPECIALLY OVER NORTHEAST
NEW YORK AND NORTHERN VERMONT. ANY SNOW ACCUMULATIONS WILL
GENERALLY BE LESS THAN AN INCH BUT WITH FALLING TEMPERATURES AFTER
THE PRECIPITATION...ROADWAYS MAY BECOME SLIPPERY AND TRAVEL
DIFFICULT.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 strong wind. Local standard time, as filed.

Strong Wind, Eastern Addison

When
January 20, 10:00 AM EST to 3:00 PM EST
Where
Eastern Addison forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region.

Strong Wind, Eastern Chittenden

When
January 20, 10:00 AM EST to 3:00 PM EST
Where
Eastern Chittenden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region.

Strong Wind, Eastern Franklin

When
January 20, 10:00 AM EST to 3:00 PM EST
Where
Eastern Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region. A measure wind gust of 54 mph was recorded by a trained spotter along with several other reports in excess of 45 mph.

Strong Wind, Grand Isle

When
January 20, 10:00 AM EST to 2:00 PM EST
Where
Grand Isle forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region.

Strong Wind, Western Addison

When
January 20, 10:00 AM EST to 3:00 PM EST
Where
Western Addison forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region.

Strong Wind, Western Chittenden

When
January 20, 10:00 AM EST to 3:00 PM EST
Where
Western Chittenden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region. A few measured wind gusts exceeded 50 mph.

Strong Wind, Western Franklin

When
January 20, 10:00 AM EST to 2:00 PM EST
Where
Western Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region. A few measured wind gusts exceeded 50 mph.

Strong Wind, Caledonia

When
January 20, 11:00 AM EST to 3:00 PM EST
Where
Caledonia forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Caleodnia County airport measured a 43 mph with scattered reports of tree limbs, tree branches down and power outages across the region.

Strong Wind, Eastern Rutland

When
January 20, 11:00 AM EST to 3:00 PM EST
Where
Eastern Rutland forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region. A measure wind gust of 47 mph was recorded by AWOS at Rutland airport.

Strong Wind, Essex

When
January 20, 11:00 AM EST to 3:00 PM EST
Where
Essex forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region.

Strong Wind, Lamoille

When
January 20, 11:00 AM EST to 3:00 PM EST
Where
Lamoille forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region. A few measured wind gusts exceeded 50 mph.

Strong Wind, Orange

When
January 20, 11:00 AM EST to 3:00 PM EST
Where
Orange forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region.

Strong Wind, Orleans

When
January 20, 11:00 AM EST to 3:00 PM EST
Where
Orleans forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region. A few measured wind gusts reached 50 mph.

Strong Wind, Washington

When
January 20, 11:00 AM EST to 3:00 PM EST
Where
Washington forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region. A few measured wind gusts reached 50 mph.

Strong Wind, Western Rutland

When
January 20, 11:00 AM EST to 3:00 PM EST
Where
Western Rutland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Scattered reports of tree limbs, tree branches down and power outages across the region. A few measured wind gusts exceeded 50 mph.

Strong Wind, Windsor

When
January 20, 12:00 PM EST to 4:00 PM EST
Where
Windsor forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$10,000
Reported by
ASOS

Scattered reports of tree limbs, tree branches down and power outages across the region. A measured wind gust of 45 mph was recorded at Springfield airport.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420954, 420955, 420956, 420959, 420964, 420965, 420966, 420953, 420957, 420958, 420960, 420961, 420962, 420963, 420967, 420968.